Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS San Francisco Bay Area, CA

August 16, 202010 counties in California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Aug 16, 2020, 6:37 AM PDT for 10 counties in California. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 6:37 AM PDT (13:37 UTC)
Expired
Aug 16, 2020, 8:00 AM PDT
In force
83 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS56 KMTR 161337
SVRMTR
CAC001-013-041-053-055-075-081-085-087-097-161500-
/O.NEW.KMTR.SV.W.0004.200816T1337Z-200816T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
637 AM PDT Sun Aug 16 2020

The National Weather Service in The San Francisco Bay Area has issued
a

* Severe Thunderstorm Warning for...
  Marin County in northern California...
  Alameda County in northern California...
  San Mateo County in northern California...
  Santa Cruz County in northern California...
  Sonoma County in northern California...
  Contra Costa County in northern California...
  San Francisco County in northern California...
  Santa Clara County in northern California...
  Northwestern Monterey County in central California...
  Napa County in northern California...

* Until 800 AM PDT.

* At 634 AM PDT, public and radar indicate several training 
  thunderstorms capable of producing gusty errastic winds and 
  frequent lightning, moving north at 40 to 50mph across the region. 
  A steady stream of new thunderstorms are expected to develop 
  throughout the day.

  HAZARD...Erratic outflow wind gusts of 50 to 75 mph near 
           thunderstorms.   Frequent lightning lead to new wildfire 
           starts.

  SOURCE...Public.

  IMPACT...Expect down trees, down powerlines, power outages, 
           wildfire starts in remote areas, difficulty driving in 
           the winds.

* Locations impacted include... 
  Coastal Monterey Bay, Santa Cruz Mountains, San Francisco Bay Area

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The San Francisco Bay Area.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3867 12262 3877 12232 3844 12220 3815 12223
      3815 12240 3804 12216 3808 12172 3803 12177
      3803 12174 3810 12157 3726 12157 3655 12173
      3639 12191 3666 12202 3681 12188 3707 12241
      3777 12261 3798 12302 3878 12317 3882 12278
TIME...MOT...LOC 1334Z 187DEG 44KT 3974 12308 3816 12211 

HAIL...<.75IN
WIND...70MPH
 
$$

DRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:53 AM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 16, 4:53 AM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
453 AM PDT Sun Aug 16 2020

.SYNOPSIS...Thunderstorm chances continue through Sunday and
into Monday morning. Temperatures will be slightly cooler today
however excessive heat will continue again today and through at
least mid week.

&&

.DISCUSSION...as of 3:30 AM PDT Sunday...Extremely busy night at
the office between extreme heat and a red flag warning for
thunderstorm risk, but the main focus has been a powerful, fast
moving severe thunderstorm that developed off the Central Coast
late last evening and has been producing frequent lightning and
erratic gusty outflow winds of 45 to 60 mph (update peak gusts 60-
75mph since the AFD was written). Due to the very frequent
lightning, expect wildfire starts to start where lightning occurs,
especially given the particularly dry vegetation and hot and dry air
mass near the surface below the elevated moisture aloft.

Latest WRF/NAM output show a much more aggressive push of MUCAPE
(a measure of potential energy at a specific level in the
atmosphere), PWATs (total moisture available in the atmosphere),
and modified total totals >34 across the region through Sunday and
into early Monday. Thunderstorms will develop primarily in the
core of a pair of elevated moisture surges rotating into the
region around the oppressive high pressure driving the excessive
heatwave and a 578dm 500mb trough centered just off the NW
California coast. This trough will further enhance elevated
convection as it transitions into the area of best upper level
dynamics on the eastern flank of the trough, which is what we have
seen occurring over the last day, and particularly tonight. Expect
new thunderstorms to rapidly enhance as they moved into this
preferred region throughout the next 24-36 hours.  Due to these
conditions, the Red Flag Warning for dry thunderstorms has been
extended until Monday morning.

In addition, the excessive heat warning remains in effect through
at least Wednesday. Today's forecast high temperatures were
increased on the overnight shift as previous days have
outperformed even the hottest model data and it is expected that
both day and night time temperatures will run warmer than
modeled, even after bias corrections. In addition, the heat
advisories for the nearshore zones will not longer just be issued
through the day but also through the night as overnight lows
struggle to drop below 70 degrees even at the coast. Without
significant overnight cooling, the days will start warmer and stay
hotter midday even longer through the day, both of which will add
to accumulating heat stress across the major urban areas. Many
have asked if these thunderstorms will mean it will be much cooler
today, and the answer unfortunately is no. This is because the
hottest, driest air is hovering just above the surface and up a
few hundred to thousand feet. Meanwhile, these thunderstorms are
sitting at about 10000 feet or higher, much too high for the
moisture to make any significant difference for us at the ground.
The increased albedo from these clouds in place will bring some
very minor cooling related to additional insolation heating from
the sun, however, the main reason we are so hot is because of the
hot dry air near the surface, not so much the insolation from the
sun.

As it is a very busy shift, will leave it here, so please check
the previous discussion for additional details.

.PREVIOUS DISCUSSION...as of 9:15 PM PDT Saturday...Active
weather continues at this hour with most of the activity remaining
just east of our area. With that being said models continue to
suggest the possibility of thunderstorm development overnight with
moisture streaming in from the south and moderate instability
over the region. We are currently monitoring a patch of clouds
located just off the Southern California coast that is gradually
making its way northward toward Santa Barbara. Models suggest this
area of moisture will continue northward across the Monterey and
San Francisco Bay Area overnight into Sunday morning. The
trajectory of the moisture coupled with the instability over the
region has the potential to trigger thunderstorms and dry
lightning over our area. This may result in additional fire starts
overnight. As a result the Red Flag Warning remains in effect.

The only significant change that was made to the forecast this
evening was the extension of the Heat Advisories through tonight
and Sunday. Overnight temperatures will provide limited and
short-lived relief with lows only expected to drop into the 60s
in the valleys and 70s and 80s in the hills and mountains.
Temperatures are forecast to ramp up rapidly once again on Sunday.
While temperatures will be slightly cooler than what we saw
today, the prolonged duration of this record breaking event will
increase the potential for heat related illnesses, particularly
among vulnerable populations.

A list of todays records is located in the Climate section below.

From previous discussion...Two main items of focus for the
current forecast:

1) Red Flag Warning and thunderstorms: Fire weather watches have
been upgraded to Red Flag Warnings. About 36 hours ago the models
started picking up on a monsoon push for today into Sunday. This
morning after 7 am the first lightning strikes occurred over Santa
Barbara county. This initial shortwave has kept most of the
convection over San Luis Obispo county but several strikes and
t-storms have made it into extreme southern Monterey county with
some action now shifting into Kings county. There are numerous
confirmed small fires in southern Monterey county and into San
Luis Obispo county and now one near Avenal. Even though the
storms are creating some rain drops the fuels are so dry there
is a high ignition efficiency. As always t-storm forecasts remain
difficult around the Bay Area for summertime events. In the short
term the Red Flag Warning is focused on Monterey and San Benito
counties. Expect more activity across this region through this
evening.

Earlier model runs showed good agreement that a second round of
activity would fire somewhere between the Santa Cruz mtns and Mt
Hamilton after dark tonight and then shift northward overnight.
The more recent runs of the hrrr/rap/nam have changed slightly.
However rather than chasing models decided to keep the forecast
idea the same. The 12z gfs seems to capture a shortwave currently
near the CA/Mexico border and rotate it northward overnight. The
18z gfs and short terms mesoscale models now show the better
chances for convection by morning somewhere around Pt Reyes and up
into Sonoma/Napa. Will continue to monitor short term convective
trends closely this evening and overnight. Main concern will be
any new ignitions. Any storms should end by midday Sunday across
the Bay Area and shift northward by Sunday afternoon. Must be
stated that most areas will not seeing thunder and lightning but
any new ignitions will be problematic.

2) Heat: Hot temps continue this afternoon with record high temps
falling once again. No changes to inland excessive heat warning
which goes through Weds evening. Heat Advisories remain in effect
around the Bay through 9 pm this evening. Idea remains that we
will do targeted advisories for those locations closer to the
water based upon what is reported for highs today. But either way
it will be another hot day on Sunday with record or near record
warmth. Not much time spent analyzing the long range but ecmwf
still showing a strong ridge at least through midweek.

&&

.AVIATION....as of 04:50 AM PDT Sunday...for 12Z TAFs. A large
line of thunderstorms moved through the Bay Area between 10 and
12Z with frequent lightning strikes and strong winds reaching 40
to 50 kts. New storms have already begun to form over the ocean
west of Monterey Bay and moving northward for the next round of
lightning and stronger wind gusts. Clouds will remain elevated
through out the day.

Vicinity of KSFO...The next round of storms approaches the
terminal that will bring frequent lightning and strong wind gusts
over 35 knots as the storms move through the terminal. These
storms are high based and cigs should remain elevated through the
day. Winds will remain breezy and onshore in breaks between
storms.

SFO Bridge Approach...Potential for clouds that produce lightning
and reduced vis on approach as storms move through the area.

Monterey Bay Terminals...Storms are currently out over the ocean,
but the threat for frequent lightning from high based clouds still
exists for area terminals. Winds are breezy and from the south,
but will increase locally as storms push through and develop
through the day.

&&

.CLIMATE...

RECORD HIGH TEMPERATURES SATURDAY, AUGUST 15, 2020

LOCATION                    HIGH           PREVIOUS RECORD
-----------------------------------------------------------------
SANTA ROSA                   103    TIED    103 IN 2019
NAPA                         103            102 IN 1906
LIVERMORE                    108    TIED    108 IN 1967
SFO AIRPORT                   94    TIED     94 IN 2019
REDWOOD CITY                 100    TIED    100 IN 2019
OAKLAND DOWNTOWN              93    TIED     93 IN 2015
GILROY                       108            104 IN 2019
MONTEREY                      91             90 IN 2015

Record High Temperatures for Sunday.
			    August 16
------------------------------------------------------
Santa Rosa		100 in 2019
Kentfield		101 in 2015
Napa			104 in 2015
Richmond		 94 in 2015
Livermore		105 in 1951
San Francisco	 90 in 2015
SFO				 90 in 2015
Redwood City	101 in 2015
Half Moon Bay	 72 in 2015
Oakland Dtown	 92 in 2015
San Jose		 97 in 2015
Gilroy			107 in 2019
Santa Cruz		 94 in 1983
Salinas			 94 in 1933
Monterey		 83 in 2015
King City		103 in 2015

&&

.MARINE...as of 02:18 AM PDT Sunday...Scattered thunderstorms are
moving over the southern waters this evening and will continue to
move northward Sunday morning. These storms are producing
frequent lightning and may produce rough seas and locally gusty
winds. Away from he storms are light west to northwest winds will
continue over the coastal waters through the weekend. Mixed seas
will persist with a short period northwest swell and a couple of
longer period southerly swells.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Excessive Heat Warning...CAZ507-510-511-513-516>518
             Red Flag Warning...CAZ516>518-528-530
             Red Flag Warning...CAZ006-505>513-529
             Heat Advisory...CAZ006-506-508-512-528>530
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 5 PM

&&

PUBLIC FORECAST: DRP/CW
AVIATION: DK
MARINE: DK

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Aug 16, 1:42 AM PDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service San Francisco CA
142 AM PDT Sun Aug 16 2020

CAZ509-512-516>518-528>530-161015-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-San Francisco Peninsula Coast CA-
Southern Monterey Bay and Big Sur Coast CA-Santa Cruz Mountains CA-
Santa Lucia Mountains and Los Padres National Forest CA-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio CA-
Northern Monterey Bay CA-
142 AM PDT Sun Aug 16 2020

...A LINE OF THUNDERSTORMS WILL LEAD TO FREQUENT LIGHTNING WHICH MAY
LEAD TO WILDFIRES...

At 140 AM PDT, doppler radar and trained weather spotters reported
strong thunderstorms along a line extending from 46 miles west of
Del Monte Forest to 6 miles south of Gorda. Movement was north at 40
mph.  Expect these thunderstorms to move across the areas of Big
Sur, Monterey Peninsula, Santa Cruz, and Santa Cruz mountains over
the next two hours.

The main threat is frequent lightning from this line of
thunderstorms. This lightning may ignite wildfires where it strikes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3579 12146 3583 12152 3611 12174 3629 12199
      3660 12207 3670 12199 3671 12190 3681 12188
      3689 12195 3688 12208 3697 12228 3716 12248
      3729 12249 3728 12248 3696 12163 3689 12158
      3692 12154 3681 12126 3579 12135
TIME...MOT...LOC 0840Z 180DEG 37KT 3634 12273 3584 12144

DRP

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:29 AM PDTSpecial Marine WarningMTR31 min
Aug 16, 12:53 AM PDTSpecial Marine WarningMTR52 min
Aug 16, 12:59 AM PDTSpecial Marine WarningMTR46 min
Aug 16, 1:42 AM PDTSpecial Weather StatementMTRMonterey, Santa Cruz93 min
Aug 16, 1:43 AM PDTSpecial Marine WarningMTR47 min
Aug 16, 1:46 AM PDTSpecial Marine WarningMTR29 min
Aug 16, 2:02 AM PDTSpecial Marine WarningMTR43 min
Aug 16, 2:10 AM PDTSpecial Marine WarningMTR2 hr
Aug 16, 2:18 AM PDTSmall Craft AdvisoryMTR5 days
Aug 16, 2:41 AM PDTSevere Thunderstorm WarningMTRAlameda, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 1 more94 min
Aug 16, 2:55 AM PDTSpecial Marine WarningMTR2 hr
Aug 16, 3:55 AM PDTSevere Thunderstorm WarningMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more80 min
Aug 16, 4:25 AM PDTSpecial Marine WarningMTR35 min
Aug 16, 5:04 AM PDTSpecial Marine WarningMTR56 min
Aug 16, 5:14 AM PDTSevere Thunderstorm WarningMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more91 min
Aug 16, 6:10 AM PDTSpecial Marine WarningMTR2 hr
Aug 16, 8:07 AM PDTSpecial Weather StatementMTRAlameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 2 more38 min
Aug 16, 8:41 AM PDTSpecial Weather StatementMTRAlameda, Contra Costa, Marin, Napa, San Mateo, Sonoma49 min
Aug 16, 2:04 PM PDTSmall Craft AdvisoryMTR6 days

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.